Alert archive / Missouri / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 99, NWS Springfield, MO

May 1, 2009Dallas County, Greene County, Polk County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 1, 2009, 9:39 AM CDT for Dallas County, Greene County, Polk County, Missouri. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2009, 9:39 AM CDT (14:39 UTC)
Expired
May 1, 2009, 10:07 AM CDT
In force
28 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

Counties Dallas County, MO, Greene County, MO, Polk County, MO

The radar

The Springfield radar (KSGF), 22 km from the middle of the area, began a volume at 14:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 792 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
792 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
675 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 011439
SVRSGF
MOC059-077-167-011515-
/O.NEW.KSGF.SV.W.0099.090501T1439Z-090501T1515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
939 AM CDT FRI MAY 1 2009

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GREENE COUNTY IN SOUTHWEST MISSOURI...
  SOUTHEASTERN POLK COUNTY IN SOUTHWEST MISSOURI...
  SOUTHWESTERN DALLAS COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 1015 AM CDT.

* AT 939 AM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM NEAR EBENEZER...OR 14 MILES NORTH OF SPRINGFIELD...
  MOVING NORTHEAST AT 30 MPH. THIS STORM IS CAPABLE OF PRODUCING
  QUARTER SIZE HAIL.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PLEASANT HOPE BY 950 AM CDT.
  7 MILES NORTHWEST OF FAIR GROVE BY 955 AM CDT.
  6 MILES SOUTH OF BUFFALO BY 1015 AM CDT.

THE TOWNS OF OLIVE...FOOSE AND MARCH ARE ALSO IN THE PATH OF THIS
SEVERE THUNDERSTORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL...IF YOU 
ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3729 9344 3743 9348 3768 9309 3747 9307
      3728 9308
TIME...MOT...LOC 1439Z 232DEG 26KT 3740 9332

$$

RUNNELS
1 follow-up statement
000 
WWUS53 KSGF 011507
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1007 AM CDT FRI MAY 1 2009

MOC059-077-167-011517-
/O.CAN.KSGF.SV.W.0099.000000T0000Z-090501T1515Z/
GREENE MO-POLK MO-DALLAS MO-
1007 AM CDT FRI MAY 1 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GREENE...
SOUTHEASTERN POLK AND SOUTHWESTERN DALLAS COUNTIES IS CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 3729 9344 3743 9348 3768 9309 3747 9307
      3728 9308
TIME...MOT...LOC 1507Z 232DEG 26KT 3752 9312

$$

RUNNELS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 9:24 AM CDT, 15 minutes earlier.

Area forecast discussion, May 1, 9:24 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
924 AM CDT FRI MAY 1 2009

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...

CLUSTERS OF CONVECTION WILL CONTINUE TO SPREAD EAST FROM SOUTH
CENTRAL KANSAS INTO SOUTHERN MISSOURI THROUGH EARLY AFTERNOON.
CONVECTION BEING SUPPORTED BY A MODERATE LOW LEVEL JET IMPINGING
ALONG THE FRONT SAGGING SOUTH INTO SOUTHERN MISSOURI AND UPPER
LEVEL DIFFLUENCE.

A COUPLE OF STRONG TO SEVERE STORMS HAVE DEVELOPED ON THE NOSE OF
THE VEERING LOW LEVEL JET AND ALONG THE ELEVATED INSTABILITY
GRADIENT WITH 850 MB COMPUTED CAPES NEAR 1500 J/KG ACROSS THE
SOUTHWEST CORNER OF MISSOURI. EXPECT THE RISK OF SEVERE STORMS TO
DIMINISH BY MIDDAY AS THE LOW LEVEL JET VEERS.

HOWEVER EXPECT CONVECTIVE CLUSTERS TO CONTINUE TO PROPOGATE ACROSS
THE OZARKS DURING THE DAY AS THE SURFACE FRONT STALLS ALONG THE
ARKANSAS MISSOURI BORDER.

THE GREATEST RISK OF FLOODING WILL IMPACT EXTREME SOUTHEAST
KANSAS AND FAR SOUTHWEST MISSOURI...OR SOUTH OF A LINE FROM
PITTSBURG KANSAS TO BOLIVAR MISSOURI THROUGH EARLY AFTERNOON.
SIGNIFICANT FLOODING COULD DEVELOP WHERE STORMS TRAIN ACROSS THE
SAME AREAS THAT RECEIVED HEAVY RAINFALL OVERNIGHT.

FOSTER

&&

.DISCUSSION...

ITS BEEN A VERY ACTIVE NIGHT ACROSS EXTREME SOUTHEAST KANSAS AND THE
MISSOURI OZARKS.  SLOW MOVING THUNDERSTORMS WERE VERY EFFICIENT RAIN
PRODUCERS. FLASH FLOODING OCCURRED ACROSS THE CITY OF SPRINGFIELD
AND MUCH OF GREENE COUNTY.  MEANWHILE...FLOODING WAS ALSO ONGOING
OVER CHEROKEE COUNTY KANSAS AS TRAINING THUNDERSTORMS IMPACTED THIS
AREA.

FOR TODAY...ADDITIONAL CONVECTION IS LIKELY ALONG THE FRONTAL SYSTEM
THAT IS GRADUALLY MOVING ACROSS THE CWA.  THIS FEATURE IS EXPECTED
TO STALL OUT NEAR THE ARKANSAS AND MISSOURI STATE LINE.  THIS REGION
WILL EXPERIENCE THE GREATEST CHANCES FOR PRECIPITATION TODAY.
CONVECTION NORTH OF THE BOUNDARY CAN NOT BE RULED OUT DUE TO LIFT IN
THE FORM OF PRESSURE ADVECTION ALONG THE MID LEVEL ZONE OF
BAROCLINICITY.  THEREFORE HAVE KEPT SOME POPS GOING ACROSS WEST
CENTRAL AND CENTRAL MISSOURI.

UPPER LEVEL FLOW BECOMES PARALLEL TO THE STALLED OUT FRONTAL
BOUNDARY...KEEPING THE FRONT OVER ARKANSAS THROUGH THE WEEKEND.  THE
GULF OF MEXICO IS LOADED WITH MOISTURE...AND PRIMED TO STREAM
DIRECTLY INTO THE FRONTAL ZONE...CREATING NUMEROUS PERIODS OF
SHOWERS AND THUNDERSTORMS ACROSS SE KANSAS AND SOUTHERN MISSOURI
THROUGH MOST OF THE WEEKEND.  THIS SYNOPTIC SETUP WILL BE HIGHLY
CONDUCIVE TO A WIDESPREAD EPISODE OF SIGNIFICANT
FLOODING...PARTICULARLY FOR AREAS OF SOUTHERN MISSOURI.

ITS BECOMING MORE EVIDENT THAT A BREAK IN THE PRECIPITATION COULD
OCCUR EARLY NEXT WEEK (MONDAY - TUESDAY NIGHT).  MEDIUM RANGE MODELS
SUGGEST THAT THE ONGOING FRONTAL SYSTEM WILL SHIFT INTO THE DEEP
SOUTH ALLOWING A DRIER AIRMASS TO SPREAD INTO THE OZARKS.
HOWEVER...THERE ARE SIGNALS THAT WOULD SUGGEST MOISTURE RETURNING AS
EARLY AS WEDNESDAY DUE TO LOW PRESSURE DEVELOPING IN THE HIGH
PLAINS.

CRAMER

&&

.AVIATION...

A FRONT WILL SAG SOUTH THROUGH THE AREA TODAY WHILE A SERIES OF
UPPER LEVEL DISTURBANCES TRACK ACROSS THE REGION. MULTIPLE ROUNDS
OF SHOWERS AND THUNDERSTORMS WILL IMPACT THE SPRINGFIELD AND JOPLIN
TERMINALS. MVFR CONDITIONS WILL BECOME PREVALENT WITH AREAS OF IFR
CEILINGS DEVELOPING AS SURFACE WINDS SHIFT TO THE NORTHEAST.
VISIBILITIES WILL LOWER INTO MVFR AND PERHAPS IFR CATEGORY AT
TIMES WITHIN AREAS OF RAINFALL.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR KSZ073-097-101.

&&
Hazardous weather outlook, May 1, 8:21 AM CDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
821 AM CDT FRI MAY 1 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-021330-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
821 AM CDT FRI MAY 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

ADDITIONAL ROUNDS OF SHOWERS AND THUNDERSTORMS PRODUCING HEAVY
RAINFALL WILL BRING THE RISK OF FLOODING TO THE OUTLOOK AREA
THROUGH TONIGHT.

FLOODING OF SMALL STREAMS AND LOW WATER CROSSINGS WILL ALSO BE
ONGOING ACROSS AREAS THAT RECEIVED HEAVY RAINFALL OVERNIGHT.

A FEW STRONG TO SEVERE STORMS CAPABLE OF PRODUCING LARGE HAIL AND
WINDS TO 60 MPH WILL BE POSSIBLE ACROSS FAR SOUTHERN MISSOURI
MAINLY THIS MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE POTENTIAL FOR HEAVY RAINFALL AND FLOODING WILL PERSIST INTO
THE WEEKEND. A SERIES OF UPPER LEVEL DISTURBANCES WILL INTERACT
WITH A STALLED FRONT TO PRODUCE SEVERAL ROUNDS OF SHOWERS AND
THUNDERSTORMS. A FEW INCHES OF RAIN WILL BE POSSIBLE FROM FRIDAY
THROUGH THE WEEKEND ACROSS THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Local storm report, May 1, 8:59 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
859 AM CDT FRI MAY 01 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0810 AM     HAIL             AVILLA                  37.20N  94.13W
05/01/2009  E2.75 INCH       JASPER             MO   LAW ENFORCEMENT

            HAIL OCCURED NEAR THE INTERSECTION OF HIGHWAY 37 AND
            HEMLOCK ROAD. THE HAIL BROKE OUT WINDWS IN CARS AND
            HOMES.

&&

HATCH
Local storm report, May 1, 9:00 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
900 AM CDT FRI MAY 01 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0710 AM     TSTM WND GST     AVILLA                  37.20N  94.13W
05/01/2009  E60 MPH          JASPER             MO   LAW ENFORCEMENT

&&

HATCH
Local storm report, May 1, 9:02 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
902 AM CDT FRI MAY 01 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0810 AM     TSTM WND GST     AVILLA                  37.20N  94.13W
05/01/2009  E60 MPH          JASPER             MO   LAW ENFORCEMENT

&&

CORRECTED EVENT TIME

HATCH
Local storm report, May 1, 9:05 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
905 AM CDT FRI MAY 01 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HAIL             ASH GROVE               37.32N  93.58W
05/01/2009  E0.50 INCH       GREENE             MO   CO-OP OBSERVER

&&

HATCH
Special weather statement, May 1, 9:06 AM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
906 AM CDT FRI MAY 1 2009

MOZ088-093-011445-
JASPER MO-NEWTON MO-
906 AM CDT FRI MAY 1 2009

...SIGNIFICANT WEATHER ALERT FOR NEWTON AND SOUTHERN JASPER COUNTIES
UNTIL 945 AM CDT...

AT 904 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM CROSSING THE OKLAHOMA BORDER 6 MILES NORTHEAST
OF SENECA...OR 11 MILES WEST OF NEOSHO...MOVING EAST AT 55 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

RUNNELS
Local storm report, May 1, 9:10 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
910 AM CDT FRI MAY 01 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0820 AM     HAIL             6 WNW MILLER            37.25N  93.94W
05/01/2009  E1.75 INCH       LAWRENCE           MO   PUBLIC

            DAMAGE TO CARS...WINDOWS AND SHINGLES REPORTED.

&&

HATCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 12:13 AM CDTFlash Flood WarningSGFGreene9 hr
May 1, 12:17 AM CDTSevere Thunderstorm WarningSGFGreene43 min
May 1, 12:38 AM CDTSevere Thunderstorm WarningSGFGreene, Webster35 min
May 1, 1:07 AM CDTFlash Flood WarningSGFDouglas, Webster, Wright6 hr
May 1, 2:28 AM CDTFlash Flood WarningSGFBarton, Jasper, Vernon6 hr
May 1, 2:42 AM CDTSevere Thunderstorm WarningSGFJasper, Newton48 min
May 1, 3:11 AM CDTFlash Flood WarningSGFBarton, Dade, Jasper, Lawrence, Newton6 hr
May 1, 3:15 AM CDTSevere Thunderstorm WarningSGFBarry, Jasper, Lawrence, Newton45 min
May 1, 3:22 AM CDTFlash Flood WarningSGFDouglas, Howell, Shannon, Texas, Wright5 hr
May 1, 4:25 AM CDTSevere Thunderstorm WarningSGFBarry65 min
May 1, 4:50 AM CDTFlash Flood WarningSGFChristian, Stone6 hr
May 1, 4:59 AM CDTSevere Thunderstorm WarningSGFBarry, Stone51 min
May 1, 5:44 AM CDTFlash Flood WarningSGFBarry6 hr
May 1, 6:28 AM CDTAreal Flood WarningSGFChristian, Douglas, Greene, Howell, Shannon, Stone and 3 more8 hr
May 1, 6:45 AM CDTFlash Flood WarningSGFMcDonald, Newton5 hr
May 1, 7:15 AM CDTSevere Thunderstorm WarningSGFNewton60 min
May 1, 7:35 AM CDTSevere Thunderstorm WarningSGFJasper, Newton40 min
May 1, 7:45 AM CDTAreal Flood WarningSGFJasper, Lawrence6 hr
May 1, 7:53 AM CDTSevere Thunderstorm WarningSGFLawrence52 min
May 1, 8:17 AM CDTSevere Thunderstorm WarningSGFDade, Lawrence43 min
May 1, 9:49 AM CDTSevere Thunderstorm WarningSGFBarton, Jasper41 min
May 1, 9:58 AM CDTSevere Thunderstorm WarningSGFLawrence48 min
May 1, 11:03 AM CDTAreal Flood WarningSGFBarton3 hr
May 1, 11:43 AM CDTSevere Thunderstorm WarningSGFHickory31 min
May 1, 11:46 AM CDTFlash Flood WarningSGFBarry, McDonald, Newton2 hr
May 1, 2:07 PM CDTAreal Flood WarningSGFBarry, Barton, Christian, Douglas, Greene, Howell and 8 more19 hr
May 1, 3:22 PM CDTFlash Flood WarningSGFBarry, McDonald, Newton5 hr
May 1, 4:59 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton61 min
May 1, 5:55 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence, McDonald, Newton65 min
May 1, 6:25 PM CDTSevere Thunderstorm WarningSGFBarry, Stone49 min
May 1, 6:49 PM CDTSevere Thunderstorm WarningSGFJasper, Newton45 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.